Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS St. Louis, MO

March 29, 2017Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 29, 2017, 8:46 PM CDT for Cole County, Osage County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 8:46 PM CDT (01:46 UTC)
Expired
Mar 29, 2017, 9:45 PM CDT
In force
59 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:51 PM CDTHAIL 1.52 Sw Jefferson City, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 8:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS53 KLSX 300146
SVRLSX
MOC051-151-300245-
/O.NEW.KLSX.SV.W.0043.170330T0146Z-170330T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
846 PM CDT WED MAR 29 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  West central Osage County in central Missouri...

* Until 945 PM CDT.

* At 846 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Eldon, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jefferson City, Wardsville, St. Martins, Taos, Russellville,
  Centertown, St. Thomas, Brazito, Hickory Hill, Lohman, Eugene,
  Elston, Schubert, Osage City, Osage Bend and Bonnots Mill.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CDT for central
Missouri.

LAT...LON 3870 9241 3867 9235 3866 9227 3865 9226
      3864 9221 3860 9220 3856 9212 3856 9203
      3859 9198 3857 9189 3832 9219 3834 9220
      3832 9224 3834 9229 3834 9241 3842 9241
      3843 9249
TIME...MOT...LOC 0146Z 220DEG 33KT 3826 9245 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
2 follow-up statements
088 
WWUS53 KLSX 300234
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
934 PM CDT WED MAR 29 2017

MOC051-151-300245-
/O.CON.KLSX.SV.W.0043.000000T0000Z-170330T0245Z/
Cole MO-Osage MO-
934 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR COLE AND WEST CENTRAL OSAGE COUNTIES...

At 934 PM CDT, a severe thunderstorm was located over Brazito, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Taos, Russellville,
Centertown, St. Thomas, Brazito, Hickory Hill, Lohman, Eugene,
Elston, Schubert, Osage City, Osage Bend and Bonnots Mill.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CDT for central
Missouri.

LAT...LON 3870 9241 3867 9235 3866 9227 3865 9226
      3864 9221 3860 9220 3856 9212 3856 9203
      3859 9198 3857 9189 3832 9219 3834 9220
      3832 9224 3834 9229 3834 9241 3842 9241
      3843 9249
TIME...MOT...LOC 0234Z 232DEG 41KT 3841 9230 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
147 
WWUS53 KLSX 300245
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
945 PM CDT WED MAR 29 2017

MOC051-151-300255-
/O.EXP.KLSX.SV.W.0043.000000T0000Z-170330T0245Z/
Cole MO-Osage MO-
945 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR COLE AND WEST CENTRAL OSAGE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

A tornado watch remains in effect until 300 AM CDT for central
Missouri.

LAT...LON 3870 9241 3867 9235 3866 9227 3865 9226
      3864 9221 3860 9220 3856 9212 3856 9203
      3859 9198 3857 9189 3832 9219 3834 9220
      3832 9224 3834 9229 3834 9241 3842 9241
      3843 9249
TIME...MOT...LOC 0245Z 220DEG 33KT 3848 9222 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:25 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 29, 3:25 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT Wed Mar 29 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Mar 29 2017

Primary concern continues to be the potential for a few severe
thunderstorms both tonight and again on Thursday.

Latest high resolution GOES imagery is showing that there has been
some clearing across central and southeast Missouri this afternoon,
though there are stable wave clouds which indicates there is still
an inversion in these areas.  With the clearing, should be some mid-
late afternoon heating/mixing which will help the warm front move
northward into southern Missouri.  Latest object analysis shows that
MUCAPEs have increased into the 500-1000 J/kg range this afternoon,
and RAP shows these values moving as far north as I-70 during the
evening hours.  CAMS including the SPC HRRR show a line of storms
developing by late this afternoon that move into central MO by early
evening, and then progress across the CWA late this evening/
overnight.  Still appears that there will be this risk for a few
severe thunderstorms with all hazards possible, primarily across
central and southeast Missouri during the evening.

First round of thunderstorms will move off to the east overnight and
area will set up for a second round of storms on Thursday.  NAM/GFS
is showing MUCAPES in the 500-1000 J/kg range with deep layer shear
of 35-50kts.  This supports the potential for a few organized severe
storms from mid morning into the afternoon hours.  Both the GFS/NAM
are showing low pressure moving across the northern CWA with a cold
front trailing to its south across the CWA during the day.  Storms
will develop along and ahead of this front during the day.

Britt

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Mar 29 2017

Severe weather threat should be done by Friday evening as low
pressure moves into Illinois.  Guidance continues to print out
precip primarily across northern portions of the area in what looks
to be a well developed deformation zone...much like what's happening
in western Kansas at this time.  The stacked low will move slowly
east-northeast overnight and current thinking is that the def-zone
will linger over northeast Missouri and west central Illinois for a
good portion of the night.  It would be a good setup for a big
Spring snow event if temperatures were about 10 degrees colder.
However, overnight lows are not expected to drop below the mid 30s
in northern sections of the area and the low to mid 40s further
south.

Friday and Saturday still look dry with Friday being the cooler of
the two days.  There's some disagreement between the MAV and MET
guidance for Friday's highs with the MET being about 10 degrees
cooler across the area.  Leaning cooler is probably the way to go as
2m temperatures never get out of the 50s on the GFS with what looks
like a pretty persistent strato-cu deck hanging around for a good
portion of the day.  Saturday should be a little warmer with the
upper level ridge overhead and low level warm advection trying to
develop ahead of the next low.  GFS and ECMWF both print out QPF
over the area on Sunday in the warm advection ahead of the system.
Even through clouds and scattered showers, it should continue to
warm up on Sunday due to the continuing warm advection.  The system
moves into the lower Mississippi Valley on Monday spreading more
rain and possible thunderstorms up into Missouri and
Illinois...primarily along and south of I-70.  Rain looks to shut
off late Monday night with a brief period of dry weather on Tuesday
before the next system begins the warm advection over the area again
on Wednesday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 135 PM CDT Wed Mar 29 2017

Scattered showers with MVFR conditions are expected during the
afternoon. Line of thunderstorms are expected to develop over
western Missouri this afternoon and move across the terminal
during the late afternoon and evening hours with IFR and MVFR
conditions. MVFR and IFR conditions with showers and scattered
thunderstorms will continue through the night. Additional
thunderstorms with MVFR conditions will be possible on Thursday.|

SPECIFICS FOR KSTL: Scattered showers will be possible with MVFR
conditions this afternoon. A line of showers and thunderstorms
with IFR and MVFR conditions. MVFR and IFR conditions with showers
and scattered thunderstorms will continue through the night.
Additional thunderstorms with MVFR conditions will be possible on
Thursday.|

Britt

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  71  45  54 /  90  90  50  10
Quincy          52  61  40  50 / 100  90  80  10
Columbia        55  65  42  54 /  90  80  70   5
Jefferson City  55  66  43  55 /  90  80  60   5
Salem           57  71  47  54 /  80  80  40  20
Farmington      58  70  45  57 /  90  80  40  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 29, 3:41 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Mar 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight primarily south of
Interstate 70. The primary threats are large hail and damaging
winds in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible on Thursday afternoon and
evening. The primary threats are large hail and damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

Carney

In the hours before

Special weather statement, Mar 29, 6:55 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT WED MAR 29 2017

MOZ049-300045-
Osage MO-
655 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE COUNTY UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vienna, moving north at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linn, Freeburg, Chamois, Westphalia, Rich Fountain, Argyle,
Koeltztown, Frankenstein, Loose Creek and Bonnots Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 9206 3847 9204 3849 9201 3851 9201
      3853 9203 3856 9202 3856 9201 3857 9201
      3860 9196 3859 9195 3866 9184 3870 9164
      3829 9180 3829 9213
TIME...MOT...LOC 2354Z 196DEG 46KT 3826 9204

Byrd
Local storm report, Mar 29, 7:32 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             1 N MOKANE              38.69N  91.87W
03/29/2017  E0.88 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700348

BYRD
Local storm report, Mar 29, 7:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             2 E FULTON              38.85N  91.91W
03/29/2017  M1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700349

BYRD
Local storm report, Mar 29, 7:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             2 ENE FULTON            38.86N  91.91W
03/29/2017  E1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700350

BYRD
Local storm report, Mar 29, 8:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
836 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             1 E STOUTSVILLE         39.55N  91.83W
03/29/2017  E0.88 INCH       MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700351

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:22 PM CDTSevere Thunderstorm WarningLSXCallaway27 min
Mar 29, 8:34 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls26 min
Mar 29, 8:55 PM CDTSevere Thunderstorm WarningLSXLewis35 min
Mar 29, 9:57 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole36 min
Mar 30, 10:55 AM CDTSpecial Weather StatementLSXFranklin35 min
Mar 30, 11:12 AM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis33 min
Mar 30, 11:25 AM CDTSpecial Weather StatementLSXSaint Charles35 min
Mar 30, 12:05 PM CDTSevere Thunderstorm WarningLSXSaint Charles40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.